Hail, Mason
- When
- May 9, 5:05 PM CST
- Where
- Mason County, 4.87 mi S of Katemcy
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 30.830, -99.260
The public reported ping pong ball size hail along U.S. Highway 87 between Mason and Katemcy.
A cold front and moderate to strong instability resulted in scattered severe thunderstorms across the Heartland and Northwest Hill Country. The storms produced large to very large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front and moderate to strong instability resulted in scattered severe thunderstorms across the Heartland and Northwest Hill Country. The storms produced large to very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 1:41 PM CST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 241 PM CDT Sun May 9 2021 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 233 PM CDT Sun May 9 2021 ...Isolated strong storms this afternoon across the far east, with more rain and strong thunderstorms Monday afternoon... A cold front has pushed southward across the northern half of the forecast area today...and was sitting from south of Brownwood to near Paint Rock, to near Mertzon as of 230 pm. As the front continues to push slowly southward this afternoon/evening, we could see a few thunderstorms develop across the Hill Country and Heartland. With CAPE values over 1500 and decently strong shear, any storms that do develop could produce large hail. The main threat area for this afternoon/evening is across San Saba and Mason counties. Storms should move east and dissipate this evening, with low clouds moving in overnight. For tomorrow, with the front still lingering across the southern counties, we will see another round of thunderstorms possible for the afternoon along the I-10 corridor. Again, with strong instability, a few severe storms will be possible as well. We will see a wide range of high temperatures tomorrow, with 60s well behind the front over the Big Country, and lower 90s across the southwest ahead of the front. && .LONG TERM... (Monday night through next Sunday) Issued at 233 PM CDT Sun May 9 2021 Expect a wet and cool period for early this week due to lift over a cold front to our south and mid to upper level ascent over our area. Global and Hi-Res models pretty much agree with convection breaking out Monday night through Tuesday evening. Looks like there is potential for heavy rainfall and localized flooding across the Northern Edwards Plateau and Northwest Hill Country. Also, a few elevated storms may a strong to severe Tuesday. A dry forecast is in store for Thursday and Friday, then a few thunderstorms possible next weekend due to some instability returning. Temperatures will be 20 to 25 degrees below normal for highs on Wednesday(mainly 60s), behind a secondary cold front. Highs will warm back into the 80s by next weekend on low level southerly flow. && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Sun May 9 2021 A cold front is currently moving south through the area just past San Angelo and north of Brady. As this moves through, winds will turn to the north/northeast. VFR conditions are expected through about 5Z. Clouds and subsequent MVFR conditions will start to move in from the southeast, first impacting JCT and BBD between 5-6Z, then moving into the surrounding sites SJT and SOA by ~7Z, and ABI by roughly 9Z. CIGs could to further deteriorate into IFR conditions during the morning hours, especially for JCT, BBD, SJT, and SOA. Included for JCT and SJT with more confidence but left out BBD and SOA for this package with a little less confidence in timing. JCT could drop to LIFR for a few hours between 13-16Z with lowered visibility before returning to IFR but not enough confidence to include in TAF package at this time. && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 65 55 70 / 5 10 50 80 San Angelo 59 75 58 78 / 10 20 50 80 Junction 62 80 60 78 / 30 40 50 80 Brownwood 57 69 57 72 / 5 20 50 80 Sweetwater 53 65 55 69 / 5 10 50 70 Ozona 62 83 61 79 / 5 20 50 70 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...08 LONG TERM....21 AVIATION...50
Hazardous Weather Outlook National Weather Service San Angelo TX 250 PM CDT Sun May 9 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-102000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 250 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms this evening across San Saba and Mason counties. These storms could be strong to severe, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms Monday afternoon and evening generally south of a Brownwood to San Angelo to Ozona line. The primary hazards will be large hail and damaging winds. localized heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Sun May 9 2021
TXZ168-170-092315-
Mason TX-Menard TX-
525 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD AND
NORTHWESTERN MASON COUNTIES UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hext, moving east at 20 mph.
Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.
This strong thunderstorm will be near...
Streeter around 550 PM CDT.
Grit and Camp Air around 555 PM CDT.
Katemcy around 600 PM CDT.
Mason around 610 PM CDT.
Other locations impacted by this storm include The Intersection Of
Highway 29 And Ranch Road 1222 and Koockville.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3082 9959 3094 9956 3094 9933 3092 9908
3065 9917
TIME...MOT...LOC 2223Z 285DEG 19KT 3089 9950The San Angelo radar (KSJT), 132 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
20 hail. Local standard time, as filed.
The public reported ping pong ball size hail along U.S. Highway 87 between Mason and Katemcy.
The public reported tennis ball size hail falling along Texas Highway 29, just east of Mason. There was one window broken.
The public reported ping pong ball size hail in Richland Springs.
The public reported tennis ball size hail in Richland Springs, via Twitter. The time was estimated by radar.
The public reported up to quarter size hail.
The public reported hail up to golf ball size along Mile Marker 445 on I-10 west of Junction.
A rainfall observer reported golf ball to baseball size hail between Junction and Roosevelt.
The public reported golf ball to baseball size hail in Cleo in northern Kimble County.
The public reported baseball size hail along U.S. Highway 83 north of Junction. The very large hail broke several windows.
The public reported golf ball size hail in Melvin from social media.
The public reported baseball size hail between Junction and Menard.
The public reported half dollar to ping pong ball size hail near Lohn in northern Mcculloch County.
The public reported golf ball size hail just north of Brady.
The report was from Mping.
A storm chaser reported golf ball size hail along US Highway 377 and County Road 233.
The public measured hail at least 2.25 inches in diameter in southern Sutton County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955597, 955599, 955601, 955602, 955603, 955606, 955611, 955614, 955623, 955637, 957080, 955639, 955656, 955658, 955659, 955657, 955660, 955661, 955675, 955679.